Texas, 2021High Wind in Texas, December 6, 2021
December 6, 2021 · NWS MAF · 1 event in 1 county or zone
A strong cold front, associated with a deep Northern Plains trough, brought northeasterly high winds through Guadalupe Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front, associated with a deep Northern Plains trough, brought northeasterly high winds through Guadalupe Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 6, 5:20 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Dec 6, 5:20 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
520 AM CST Mon Dec 6 2021
...New AVIATION...
.AVIATION...
(12Z TAFS)
Issued at 517 AM CST Mon Dec 6 2021
Only site currently MVFR due to BLDU is KINK, but will see them
improve back to VFR within the next 1-2 hrs. SKC areawide with
gusty N winds slowly scaling back as local pressure gradient
relaxes. Winds will become <12kts by 18z at all terminals out of
the NE, veering out of the SE this afternoon and evening.
Light/VRB winds beyond 03z everywhere but KFST where S/SE winds
overnight hold firm b/w 7-11kts.
&&
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 246 AM CST Mon Dec 6 2021
Currently have our cold front moving into the I-20 corridor with
gusty north winds post front. Local pressure gradient is stark with
significant pressure rises (+5-10mb/3hrs) behind the front, which is
why we are seeing some elevated winds across the Permian Basin and
Southeast NM at this hour. Focus of the strongest winds will be just
after fropa (Frontal Passage) and 2-3 hrs behind the front thanks
the associated pressure rises. Gusts over 30 mph will be common from
I-10 corridor on north with less gradient pattern across the
southern tier of the forecast area. Thanks to recent harvest season
and antecedent dry conditions over the heavy agriculture to the
north, a plume of dust will accompany the higher winds this AM,
leading to local vis falling to 2-4 miles at times. Have added
blowing dust to the grids given the trend in obs to our north and
recently in our own forecast zones. Cold front will also push
through the Guadalupes this AM with a gap wind event beginning an
hour or so post front as MOS guidance is consistent with 40-45kts
sustained through KGDP due to terrain funneling off NE winds. A High
Wind Warning remains in effect through the AM for the area, but will
see winds fall gracefully by the afternoon as gradient pattern
relaxes.
Temperatures will be the second story of today as cold air advection
behind the front will leave boundary layer temps a solid 15-20C
cooler today than yesterday. Highs will struggle to reach 50-55F
degrees in many locations with some areas unlikely to get to 50F
north of I-20. Winds will settle mid-day as the gradient relaxes and
high pressure builds south into Oklahoma. By the evening, low level
winds will veer quickly out of the southeast with a moderating trend
forecasted in the low-level thermal field. This is a tricky setup as
cold air in place will be tough to scour out and models tend to
overdue the warm push on these setups. Blended guidance was still
pretty chilly for much of the region with 20s and 30s widespread,
but the key was for the Southern Permian Basin where a freeze has
yet to occur over most of that area. Given the trends in guidance
and the overall synoptic pattern, elected to place the southern tier
of the Basin in a Freeze Watch to monitor trends in short term
guidance for a freeze within that 29-32 degree range. Elsewhere,
temperatures will either stay above freezing or will be below
freezing in areas that have already solidified a Freeze/Hard Freeze
criteria. Given the return flow setup for Tuesday, highs will
quickly rebound back into the 70s for many, continuing one crazy
roller coaster trend for temps areawide.
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 246 AM CST Mon Dec 6 2021
On Tuesday night zonal flow will extend across the southern tier of
states as a trough sits across CA into the Pacific. This trough
will weaken and swing east Wednesday reaching the area early
Thursday with another trough moving ashore the West coast later that
day. This next trough will be stronger and quickly move east
reaching the Rockies Friday before moving onto the plains early
Saturday. After that will have break in the upper pattern with
ridging build in from the west.
Tuesday will be warm with temps in the 70s with some 80s south.
Similar above normal conditions can be expected Thursday and Friday.
Saturday will be about 20 degrees colder with highs in the 50s north
of the Pecos and over the west. Temps begin to recover Sunday.
Looking at multiple days with possibility of high wind for the
Guadalupes Thursday through Saturday... will mention in the HWO.
Friday will have a gusty W wind blowing across the area as a Pacific
front pushes through... then later that night the polar front
arrives with the wind shifting to the N.
Long range models continue to develop a few showers along our
western edge late in the week... will see if it keeps them. The rest
of the forecast dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 51 29 73 36 / 0 0 0 0
Carlsbad 51 29 72 37 / 0 0 0 0
Dryden 60 39 72 46 / 0 0 0 0
Fort Stockton 53 36 78 45 / 0 0 0 0
Guadalupe Pass 46 34 63 43 / 0 0 0 0
Hobbs 49 29 70 36 / 0 0 0 0
Marfa 56 30 70 31 / 0 0 0 0
Midland Intl Airport 51 30 73 38 / 0 0 0 0
Odessa 51 32 72 39 / 0 0 0 0
Wink 53 28 74 36 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from late tonight through Tuesday morning for Crane-
Reagan-Upton-Ward.
High Wind Warning until noon CST /11 AM MST/ today for Guadalupe
and Delaware Mountains.
NM...None.
&&
SHORT TERM...87
LONG TERM....72
AVIATION...87Hazardous weather outlook, Dec 6, 3:15 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
315 AM CST Mon Dec 6 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-070915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
315 AM CST Mon Dec 6 2021 /215 AM MST Mon Dec 6 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect this morning for the Guadalupe
Pass where a sustained wind over 40 mph with gusts up to 65 mph is
expected. Travel will be difficult through the pass for high profile
vehicles.
There is a also a Freeze Watch tonight for Ward, Crane, Upton, and
Reagan County.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Late this week there is the potential for multiple days of high wind
through the Guadalupe Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- December 6, 6:51 AM CST to 9:51 AM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, December 6, 20212 injured · EF1 · 13 events
- Strong Wind in Vermont, December 6 to 7, 2021$65,000 · 7 events
- Tornado and Flash Flood in Louisiana, December 6, 2021$50,000 · EF0 · 6 events
- Tornado and Damaging Winds in Tennessee, December 6, 2021$15,000 · EF1 · 3 events
- High Wind and Strong Wind in Massachusetts, December 6 to 7, 2021$29,000 · 53 kt wind · 13 events
- Strong Wind in New York, December 6, 2021$40,000 · 4 events
- Damaging Winds and Lightning Strike in Mississippi, December 6, 2021$24,000 · 50 kt wind · 4 events
- Strong Wind in New York, December 6 to 7, 2021$9,000 · 21 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 6, 202151 kt wind · 20 events
- High Wind in Wyoming, December 6 to 7, 202165 kt wind · 8 events
- Damaging Winds and High Wind in Tennessee, December 6, 202162 kt wind · 5 events
- Marine High Wind in Lake Superior, December 6, 202151 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999805.